Hail, Marion
- When
- June 9, 5:14 PM CST
- Where
- Marion County, 0.86 mi NW of Durham
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.330, -92.980
A weak trough of low pressure pushed southeast across Iowa during the afternoon of the 9th. The airmass became unstable during maximum heating.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak trough of low pressure pushed southeast across Iowa during the afternoon of the 9th. The airmass became unstable during maximum heating. The lifted index fell to around -4 C. with about 1000 J/kg of CAPE. The freezing level was lower than the past several days and was between 10,000 and 10,500 feet. The airmass became somewhat drier and the sounding exhibited an inverted V appearance. A scattered line of thunderstorms formed along the trough axis by late afternoon. Brief heavy rain occurred with the storms, along with hail of up to an inch in diameter and wind gusts to around 60 MPH. During the evening, a short wave pushed northeast across the state, setting off a second line of storms. These storms also produced wind gusts as high as 60 MPH and hail up to an inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 9, 1:35 PM CST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 235 PM CDT MON JUN 9 2008 .DISCUSSION... 12 TO 15Z MORNING SFC ANALYSIS SHOWS WEAKENING BOUNDARY OVER WI..IA..KS SOUTHWEST TO OK WITH MOISTURE POOLED SOUTH OF THE FRONT AND DRIER AIR TO THE NORTH. ANOTHER COOL FRONT ASSOCIATED WITH THE UPPER LVL SYSTEM TRACKING ACROSS CANADA HAS SWUNG EAST ACROSS THE DAKOTAS AND MN. MAIN FOCUS OF THUNDER WILL REMAIN JUST SOUTHEAST OF THE STATE TODAY. MODELS IN AGREEMENT OVER THE NEXT 24 TO 36 WITH EVOLUTION OF NEXT LEE SIDE TROUGH EXPECTED TO IMPACT THE AREA WED THROUGH FRIDAY. A MUCH NEEDED BREAK IN RAIN EXPECTED THROUGH TOMORROW EVENING FOR MOST OF THE REGION EXCEPT FOR THE FAR NORTH WHERE SOME SCT THUNDER MAY DEVELOP LATE TUES AFTERNOON ALONG AXIS OF THETAE ADVECTION. BY TUES NIGHT LLJET BEGINS TO INCREASE OVER THE REGION WITH INCREASING SFC MOISTURE. LOOKS LIKE NOCTURNAL THUNDER WILL BE ONGOING BY AM HOURS OVER WESTERN/CENTRAL SECTIONS OF THE STATE WITH POSSIBLE QUICK HIT AT QPF OF .25 TO .50 OR SO OVER THOSE AREAS BEFORE THE OVERNIGHT CONVECTION WEAKENS WITH TIME. AS THE FORECAST AREA BECOMES CAPPED WITH H700 10C LID...EXPECT MOST OF THE THUNDER TO REMAIN NORTH OF THE AREA THROUGH THE AFTERNOON HOURS WITH SIGNIFICANTLY MORE UNCOMFORTABLE DAY ON THE WAY FOR THE REGION. AS THE FRONT APPROACHES FOR WED NIGHT AND THURS...THUNDER CHANCES WILL INCREASE WITH BETTER CHANCES FOR HEAVY RAINFALL ONCE AGAIN. MODELS AT ODDS ON TIMING OF FRONTAL EXIT...AND FAVOR THE SLOWER EURO/GEM OVER THE MORE PROGRESSIVE GFS...ESPECIALLY WITH THE STRENGTH OF THE EASTERN RIDGE OF HIGH PRESSURE CURRENTLY ANCHORED OVER THE SOUTHEAST US. TEMPS TO BE ON THE INCREASE OVER THE NEXT TWO DAYS...ESPECIALLY WED AS THE WARM SECTOR OVERTAKES THE AREA. DEW POINTS WILL AGAIN CLIMB INTO THE LOWER 70S AS WELL MAKING FOR UNCOMFORTABLE CONDITIONS. CAPE TO RISE OVER 3000 J/KG BY WED PM WITH WEAK CAP OVER THE AREA. SCT THUNDER STILL A GOOD BET FOR THE DAYTIME HOURS MOST AREAS. BEST BULK SHEAR WED NIGHT AND THUR BEHIND THE FRONT WHICH WILL SUPPORT HEAVY RAIN WITH STORMS ALONG THE BOUNDARY WITH SVR OUT AHEAD OF IT. OVER THE WEEKEND THE FLOW TURNS MORE WEST NORTHWESTERLY. NORMALLY A GOOD THING...BUT SOME INDICATION THAT A FEW WAVES WILL TRANSITION SOUTHEAST FROM CANADA AND BRING SCT STORMS TO THE AREA SAT NIGHT THROUGH MONDAY. AT THIS TIME...THE DEEPEST MOISTURE WOULD LIKELY REMAIN SOUTH OF THE REGION WHICH WOULD DECREASE HEAVY RAINFALL CHANCES...BUT LEAVE THE DOOR OPEN FOR MORE SCT SVR STORMS THROUGH THE PERIOD AS WEAK SYSTEMS WIGGLE SOUTHEAST WITH TIME. 12Z GFS IS NOW SHOWING A SIMILAR SCENARIO FOR SCT STORMS AFTER THE WED-FRI EVENT...THOUGH THE TIMING IS NOT IN CONCERT WITH THE OTHER MODELS...THOUGH CONFIDENCE IN TIMING IS ALWAYS AN ISSUE AFTER 5 DAYS. AT LEAST THE PATTERN CHANGING TO A SLIGHTLY MORE NORTHWEST FLOW WILL ALLOW FOR A FEW BREAKS FROM TIME TO TIME PROVIDED THE SOUTHWEST US RIDGE DOES NOT BULGE NORTH AND INTENSIFY THE WESTERLIES. TEMPS FOR THE EXTENDED HAVE BEEN DECREASED WITH EXPECTED DROP IN THICKNESS...AND LIKELIHOOD THAT EITHER MORE CLOUDS OR SLIGHTLY COOLER AIR WILL BE IN THE NEIGHBORHOOD. && .AVIATION...09/18Z VFR CONDITIONS WL REMAIN WIDESPREAD ACRS CNTRL IA THROUGH THE PERIODS WITH WESTERLY SFC FLO. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 536 AM CDT MON JUN 9 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-101100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 536 AM CDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE ARE MINIMAL CHANCES FOR THUNDERSTORMS OVER WESTERN IOWA OVERNIGHT TONIGHT. THE SEVERE WEATHER POTENTIAL IS QUITE LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES INCREASE SOMEWHAT OVER THE NORTHERN HALF OF THE STATE TUESDAY AND TUESDAY NIGHT. THE POTENTIAL FOR SEVERE WEATHER CANNOT BE RULED OUT...BUT IT IS AGAIN RATHER LOW. MORE SIGNIFICANT THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR WEDNESDAY AND THURSDAY. SEVERE WEATHER IS POSSIBLE IN THE FORM OF LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES. HEAVY RAINS MAY OCCUR AS WELL...ESPECIALLY OVER THE NORTHWEST THIRD OF IOWA. WITH SOILS QUITE SATURATED ANY HEAVY RAINS...WHICH MAY EXCEED SEVERAL INCHES LOCALLY...MAY CAUSE EXISTING FLOODING TO PERSIST OR WORSEN OR DEVELOP IN OTHER AREAS. CHANCES FOR THUNDERSTORMS ALSO EXIST IN SOME PARTS OF THE STATE FRIDAY AND AGAIN ON SUNDAY. THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL HEADING INTO THE WEEKEND IS YET TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND AGAIN ON THURSDAY. SMALL
The Des Moines radar (KDMX), 76 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
8 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Rainfall in the past hour was 1.25 inches.
Dime to Nickel size hail.
The Jasper County Sheriff reported dime size hail also with this storm.
Winds gusted to 45 MPH also.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93116, 93124, 93117, 93118, 93119, 93125, 93120, 93121, 93126, 93122, 93123.